diabetestalk.net

Stopping Metformin Suddenly

Share on facebook

Metformin Forever

Metformin controls the insulin resistance of people who have type 2 diabetes so well that, if possible, all of us should be taking it. That’s what Roderic Crist, M.D., told me at the annual convention of the American Society of Bariatric Physicians in Denver this weekend. Dr. Crist specializes in family medicine in Cape Girardeau, Missouri. “Not everybody can take every drug,” he added, when I followed up our conversation by calling him at his office after he returned home. “But most of the time people can take metformin if they take it carefully.” Doctors increasingly prescribe it not only for type 2 diabetes but also for insulin resistance, polycystic ovary syndrome, and non-alcoholic fatty liver disease. Roughly one-third of Dr. Crist’s patients have diabetes. Well over half, if not two-thirds of the people he sees are insulin resistant. “I treat insulin resistance with that drug even if they aren’t fully diabetic.” he says. “If they have high triglyceride levels and low HDL levels, particularly if they are centrally obese, they should probably be on metformin. It helps slow the progression of the disease from one thing to the next.” But he goes further. He Continue reading >>

Share on facebook

Popular Questions

  1. lolie

    Getting off of Metformin - Question

    After a few months of really trying to stay on, I find that GERD has taken over and I must get off metformin . The pain is too great.
    So my questions is..............do I have to wean off or can I just stop taking it.
    Dr. gave me Amaryl to add to the met so I will take that and see how I do. Actually I was on such a small amount of Met - so I experimented. Didn't take it for a few days and though I am still high, not taking it didn't cause any difference in my readings.
    Again can I just stop taking or wean slowly.
    Thanks a lot

  2. Nicoletti

    You should be ok stopping it altogether, though, you might want to confirm this with the pharmacist.

  3. vpenning

    Stopping the medicine cold turkey will not have any side effects....not like stopping prednisone, or other types of medication.
    When I went off, I was titrated down by my doctor. The reason was that we were not positive that I was not still needing the medication. I was getting lows, and with my diet and exercise regime I was losing weight. It was not a matter of bad reaction to the medication. (I have GERD, and thankfully, I did not have any issues with the medication.)
    Having the other medication in your system should make the transition in regards to your numbers easier.
    If your doctor has said that you are changing medication regimes, I see no reason that you cannot request that you just stop it altogether.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes